Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 207, NWS Fort Worth, TX

May 18, 2017Eastland County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 18, 2017, 7:18 PM CDT for Eastland County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2017, 7:18 PM CDT (00:18 UTC)
Expired
May 18, 2017, 8:15 PM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Eastland County, TX

The radar

The Dyess AFB radar (KDYX), 46 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:55 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:58 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 18, 3:58 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
358 PM CDT Thu May 18 2017

.DISCUSSION...
Afternoon visible satellite imagery shows an extensive cumulus
field across North Texas with ongoing severe thunderstorms across
western Oklahoma and far northwest Texas. There have been several
convective attempts farther south across our western counties, but
so far the cap has held. The cu field is showing some signs of
becoming more vertical though and with stronger forcing for ascent
still expected, we should see scattered severe thunderstorms
develop through the early evening. Short term model guidance is
still in fairly good agreement with scattered deep convection
developing from near Wichita Falls as far south as Killeen. The
atmosphere remains strongly unstable with surface based CAPE near
4000 J/kg. Very steep lapse rates and sufficient deep layer wind
shear will support supercell storms capable of producing very
large hail and damaging winds along with a few tornadoes.
Organized clusters of thunderstorms should also develop mature
cold pools given the amount of dry air aloft which would enhance
the potential for damaging winds.

Coverage of thunderstorms still remains the main uncertainty given
the cap strength. Initial development across the western counties
should be scattered (30-40%) and could occur on any one of a
number of localized areas of convergence. One of these extends
south of the ongoing supercell thunderstorms west of Wichita
Falls. Thunderstorms may tend to increase in coverage as they move
east later this evening as the cap continues to erode. After dark,
the main area of forcing will begin to shift off to the northeast
and areas along and north of I-20 may have the better chance for
continued thunderstorms. Long story short, there is the potential
for significant severe weather across parts of North Texas, but
not all areas are expected to be impacted.

Convection should weaken during the overnight hours, although the
front/dryline will remain across southwest Texas. Another strong
vort max will rotate around the main upper low over New Mexico.
This stronger forcing for ascent should help ignite a new round of
showers and thunderstorms, most of which will remain to the west
of the area. This convection will weaken during the early morning
hours on Friday. By Friday afternoon, we should remain fairly
unstable and a new round of convection is expected to develop
along the front/dryline to the northwest of the area. The
potential will remain for severe weather during this time. As the
main upper low finally ejects out into the Plains, a cold front
will slide southward and rain/storm chances will increase across
all of North Texas Friday night into Saturday morning. There will
be a threat for severe weather during this time, with damaging
winds being the main threat. In addition, there could be some
locally heavy rainfall.

The cold front should be south of the area on Saturday, although
rain and thunderstorm chances will continue, especially south of
I-20. We'll maintain rather high PoPs south of I-20 through the
day Saturday with things tapering off by Sunday. The weather
pattern will remain active through next week with additional
thunderstorm chances Monday through Tuesday night.

Dunn

&&

.AVIATION...
/ISSUED 147 PM CDT Thu May 18 2017/
/18Z TAFs/

A dryline is making steady eastward progress across West Texas,
and severe thunderstorms have already developed within Northwest
Texas and southwestern Oklahoma. Storm motion and further
downstream development will likely keep the bulk of this activity
confined to southern Oklahoma and the Red River Valley. As the
dryline enters the Big Country and Concho Valley, there will be
minimal cross- boundary flow in the mid- levels, and it will lose
its forward momentum. The boundary may still mix slowly east, but
it should remain west of the FWD CWA. Even so, sufficient
convergence along the boundary, combined with extraordinary
instability and minimal inhibition on the humid side, intense
convection is likely to develop through mid- afternoon.

While mesoscale guidance is in fairly good agreement with the
time and placement of initiation, between San Angelo and Abilene,
there is some disagreement about the evolution of the activity
thereafter. A special 18Z RAOB from FWD showed some lifting but
minimal erosion of the capping inversion during the preceding 6
hours. Additional surface heating, combined with some forcing for
ascent aloft, should effectively reduce this CINH by peak heating.
But some mesoscale guidance is inclined to limit the extent of
the activity within the Dallas/Fort Worth Metroplex, which may be
between a complex to the north and the Big Country convection that
could remain to the south on its eastward trek. However, the
intensity of the initial activity and its voracious appetite for
the abundant supply of incredibly buoyant parcels downstream is
expected to allow the convection and its resulting cold pool to
overcome any remaining inhibition.

The 18Z TAF package increases the confidence in impacts along the
I-35 corridor by introducing a TEMPO line for +TSRA. The window
will be small and have limited the TEMPO to 23-01Z (6-8pm CDT).
Chaotic, potentially damaging, winds will occur with the storms.
Large hail will also accompany the activity. As the thunderstorms
move east of the I-35 corridor, they will become increasingly
separated from the forcing aloft while encountering steadily
increasing inhibition. The activity should diminish/dissipate
before midnight, ending in-flight impacts to the eastward
departure corridor and arrivals through the Bonham cornerpost.

The thunderstorm activity today will do little to disrupt the
return of a nocturnal low-level jet tonight as an upper low over
the Rockies continues to approach. MVFR ceilings will surge
northward, and the depth of the moisture should keep them in place
much of the day Friday. IFR ceilings are most likely in Central
Texas, but there is some potential for IFR conditions in the
Metroplex, particularly if the boundary layer and the air upstream
advecting overnight are both sufficiently rain-cooled. Will carry
prevailing IFR only at Waco, but commercial operations and DFW/DAL
should keep abreast of the forecast.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  87  70  80  62 /  60  20  80  40  30
Waco                74  88  72  83  63 /  30  20  50  60  60
Paris               70  82  69  78  59 /  40  10  60  50  30
Denton              72  83  67  78  58 /  60  20  80  40  20
McKinney            71  84  69  79  60 /  50  20  80  40  30
Dallas              74  87  72  81  64 /  50  20  80  50  40
Terrell             73  87  71  81  62 /  30  10  60  50  40
Corsicana           74  89  72  83  64 /  20  10  40  60  60
Temple              74  87  72  84  64 /  30  20  40  60  60
Mineral Wells       70  84  65  77  58 /  60  30  80  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 18, 4:00 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
400 PM CDT Thu May 18 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
400 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms are expected to move east into the I-35 corridor by
early evening. The strongest storms will likely become severe with
hail to the size of baseballs and destructive winds in excess of 70
mph. The tornado threat will gradually diminish this evening, and
the storms will likely dissipate in East Texas by late evening.

Additional thunderstorms may develop after midnight, but the severe
threat with any activity during the early morning hours will be low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances will continue on Friday, particularly west of
the I-35 corridor. Some of these storms could be strong to severe,
with large hail and damaging winds the primary threats.

More widespread rain and thunderstorms are expected Friday night
into Saturday morning. Additional rounds of rain and storms are
likely late Saturday into Sunday, particularly south of the I-20
corridor. Where the greatest rainfall occurs, there may be some
flooding concerns.

The unsettled weather pattern will continue Monday and Tuesday with
additional thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...
Into the evening hours, spotter activation will likely be requested,
particularly along and west of the I-35 corridor.

25

In the hours before

Special weather statement, May 18, 6:34 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
634 PM CDT THU MAY 18 2017

TXZ100-190015-
Young TX-
634 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL
715 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elbert, or 13 miles southwest of Olney, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Texas.

LAT...LON 3340 9895 3340 9862 3300 9895
TIME...MOT...LOC 2333Z 217DEG 34KT 3326 9895

Stalley
Special weather statement, May 18, 7:10 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
710 PM CDT THU MAY 18 2017

TXZ129-190100-
Eastland TX-
710 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EASTLAND COUNTY
UNTIL 800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rising Star, or 18 miles south of Cisco, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gorman, Rising Star and Carbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
north central Texas.

LAT...LON 3233 9912 3234 9873 3220 9866 3208 9893
      3208 9910 3210 9912
TIME...MOT...LOC 0009Z 222DEG 18KT 3212 9905

Stalley

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:10 PM CDTSpecial Weather StatementFWDEastland50 min
May 18, 8:00 PM CDTSevere Thunderstorm WarningFWDComanche45 min
May 18, 8:05 PM CDTTornado WarningFWDEastland25 min
May 18, 8:10 PM CDTTornado Warning Tornado observedFWDComanche50 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningFWDEastland33 min
May 18, 8:30 PM CDTFlash Flood WarningFWDComanche, Eastland6 hr
May 18, 8:39 PM CDTTornado WarningFWDComanche36 min
May 18, 8:43 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland62 min
May 18, 9:06 PM CDTSpecial Weather StatementFWDStephens24 min
May 18, 9:13 PM CDTTornado WarningFWDComanche32 min
May 18, 9:27 PM CDTHigh Wind WarningFWDDenton, Tarrant, Wise3 hr
May 18, 9:40 PM CDTSevere Thunderstorm WarningFWDComanche65 min
May 18, 9:42 PM CDTSevere Thunderstorm WarningFWDMontague48 min
May 18, 9:43 PM CDTTornado WarningFWDComanche32 min
May 18, 9:46 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens44 min
May 18, 9:57 PM CDTSevere Thunderstorm WarningFWDMills63 min
May 18, 10:19 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton41 min
May 18, 10:27 PM CDTSevere Thunderstorm WarningFWDCooke, Montague40 min
May 18, 10:35 PM CDTTornado WarningFWDHamilton, Mills25 min
May 18, 10:41 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens49 min
May 18, 10:56 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton, Mills43 min
May 19, 12:16 AM CDTAreal Flood AdvisoryFWDEastland3 hr
May 19, 12:32 AM CDTSpecial Weather StatementFWDCollin, Denton, Fannin, Grayson, Lamar, Palo Pinto and 3 more73 min
May 19, 12:39 AM CDTSpecial Weather StatementFWDStephens51 min
May 19, 12:44 AM CDTSevere Thunderstorm WarningFWDEastland, Stephens44 min
May 19, 1:03 AM CDTSevere Thunderstorm WarningFWDEastland57 min
May 19, 1:56 AM CDTSpecial Weather StatementFWDEastland64 min
May 19, 2:41 AM CDTSpecial Weather StatementFWDPalo Pinto34 min
May 19, 6:40 AM CDTSevere Thunderstorm WarningFWDStephens65 min
May 19, 7:12 AM CDTSevere Thunderstorm WarningFWDYoung63 min
May 19, 7:52 AM CDTSpecial Weather StatementFWDJack53 min
May 19, 8:53 AM CDTSpecial Weather StatementFWDYoung37 min
May 19, 11:10 AM CDTSevere Thunderstorm WarningFWDYoung42 min
May 19, 12:57 PM CDTSevere Thunderstorm WarningFWDYoung63 min
May 19, 1:50 PM CDTAreal Flood AdvisoryFWDYoung3 hr
May 19, 2:54 PM CDTSevere Thunderstorm WarningFWDMontague51 min
May 19, 5:07 PM CDTSpecial Weather StatementFWDYoung23 min
May 19, 5:11 PM CDTSevere Thunderstorm WarningFWDYoung32 min
May 19, 6:04 PM CDTSevere Thunderstorm WarningFWDMontague56 min
May 19, 6:10 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton50 min
May 19, 6:58 PM CDTSevere Thunderstorm WarningFWDComanche, Coryell, Erath, Hamilton47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.